ISSN : 2146-3123
E-ISSN : 2146-3131

Fat Embolism Associated with Anesthesia Induction with Propofol-Lidocaine Combination: A Case Report
Sevtap Hekimoğlu Şahin 1, Alkin Çolak 1, Dilek Memiş 1
1Trakya Üniversitesi Tıp Fakültesi Anesteziyoloji ve Reanimasyon Anabilim Dalı, Edirne
Pages : 52-55

Abstract

Fat embolism syndrome has been described following traumatic, surgical, and atraumatic conditions. Long-bone fractures are probably the most common cause of this syndrome. Fat embolic events are often clinically insignificant and difficult to recognize since clinical manifestations vary and there is no routine laboratory or radiographic means of diagnosis. Propofol is widely used for the induction and maintenance of anesthesia. Addition of lidocaine to propofol may result in a coalescence of oil droplets, forming a separate layer. The risk of propofol and lidocaine combination to cause fat embolism depends on the dose of lidocaine and the duration between its preparation and administration. We presented a patient who developed fat embolism following anesthesia induction during surgery for a lower extremity fracture due to a traffic accident. The occurrence of fat embolism was attributed to propofol-lidocaine use. The diagnosis of fat embolism was based on clinical manifestations, radiographic and laboratory findings, and elimination of other causes associated with arterial hypoxemia.

Keywords : Embolism, fat; fractures bone; lidocaine/adverse effects; propofol
Viewed : 443
Downloaded : 150